Funnel Cloud, La Plata
- When
- August 9, 3:40 PM MST to 3:50 PM MST
- Where
- La Plata County, 3 mi NW of (Dro)durango/Laplata
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
This funnel cloud was observed and photographed by many people.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This funnel cloud was observed and photographed by many people.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 9, 1:39 PM MST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 239 PM MDT WED AUG 9 2006 .SHORT TERM (TONIGHT THROUGH FRIDAY)... A WEAK WAVE IN SOUTHWESTERLY FLOW GOT SHOWERS AND THUNDERSTORMS GOING BEFORE NOON TODAY. THIS DISTURBANCE COMBINED WITH RESIDUAL OUTFLOWS FROM PREVIOUS STORMS RESULTED IN A LINE OF STRONG...HEAVY RAIN PRODUCING STORMS STRETCHING FROM THE ABAJO MOUNTAINS NORTH TO THE LA SAL MOUNTAINS. SHOWERS AND TSTMS HAVE ALSO FIRED OVER THE UNCOMPAHGRE PLATEAU AND THE WESTERN SAN JUAN MOUNTAINS IN THE EARLY AFTERNOON. DRIER AIR TO THE NORTH HAS INHIBITED DEVELOPMENT OF STORMS NORTH OF THE I-70 CORRIDOR. TONIGHT: DISTURBANCE INDICATED TO WEAKEN AND DRIFT TO THE EAST THIS EVENING. MODEL GUIDANCE CONTINUED TO SHOW DEEP MOISTURE SOUTH OF I- 70 WITH DRIER AIR TO THE NORTH. CONSEQUENTLY...WILL CONTINUE WITH SCATTERED SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN MOUNTAINS WITH LESSER CHANCES OF LOWER ELEVATIONS. SLOW MOVEMENT OF STORMS WITH SOME TRAINING AND BACK BUILDING EXPECTED...SO WILL MENTION AREAS OF HEAVY RAIN IN THE FORECAST. IN CONTRAST...WILL KEEP NORTH MUCH DRIER WITH ONLY ISOLATED SHOWERS AND TSTMS EXPECTED IN THE HIGH COUNTRY. DIURNAL DOWNTURN IN ACTIVITY EXPECTED OVERNIGHT SO WILL CONTINUE WITH LOW ISOLATED POPS IN THE SOUTHERN MOUNTAINS... OTHERWISE DRY. OVERNIGHT LOWS WILL REMAIN NEAR NORMAL. THURSDAY-FRIDAY: MODELS CONTINUED TO SHOW DRY AIR WORKING SLOWLY SOUTH WITH TREND TOWARD DECREASING CLOUDS AND SHOWERS THROUGH THE END OF THE WEEK WITH TEMPS WARMING A LITTLE ABOVE NORMAL. .LONG-TERM (FRIDAY NIGHT THROUGH WEDNESDAY)... THE NEXT MONSOONAL SURGE APPEARS TO BE MOST DEPENDENT ON THE H5 RIDGE AXIS SHOWN OVER THE HIGH PLAINS IN BOTH GFS AND DGEX. THE FETCH THROUGHOUT THE MID-LEVELS THROUGH SATURDAY IN BOTH MODELS SUGGESTS THAT MOISTURE SURGE WILL BE MOST CONCENTRATED OVER THE SAN JUAN AND CONTINENTAL DIVIDE MOUNTAIN RANGES...HOWEVER DGEX SHOWS RIDGE AXIS FURTHER WEST...WHICH WOULD SPREAD MOISTURE SURGE WEST TOWARD SOUTH CENTRAL UTAH. GFS APPEARS TO BE MOST BELIEVABLE IN THIS INSTANCE WITH A WEST SOUTHWESTERLY FETCH OVER THE SOUTHERN HALF OF THE AREA...WITH BOTH MODELS IN AGREEMENT ON THE PROGRESSIVE PATTERN OVER THE PACIFIC NORTHWEST AND NORTHERN ROCKIES. THE FAST MOVEMENT OF THESE NORTHERLY TROUGHS SUGGESTS THAT RIDGE AMPLIFICATION IS NOT LIKELY TO OCCUR TO THE EXTENT DEPICTED BY DGEX. AS WITH RECENT MOISTURE SURGES...CLOUD COVER WILL LIMIT AFTERNOON TEMPERATURES AND PROHIBIT NOCTURNAL COOLING...PARTICULARLY OVERNIGHT SATURDAY AND SUNDAY WITH PEAK THUNDERSTORM ACTIVITY ANTICIPATED IN THE AFTERNOONS AND EVENINGS PRIOR. THE PROGRESSIVE PATTERN TO THE NORTH BRINGS INCREASINGLY WESTERLY FLOW ALOFT BY MONDAY...RESULTING IN THUNDERSTORM ACTIVITY RECEDING TO THE HIGHER TERRAIN ALONG THE CONTINENTAL DIVIDE...WITH A WARMING AND CLEARING TREND OVER VALLEY AREAS. THIS IS EXPECTED TO PERSIST THROUGH LATE TUESDAY. GOING ALONG WITH THE GFS THROUGH THE END OF THE FORECAST PERIOD...A DEEP UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST BY LATE TUESDAY MAY DIG SUFFICIENTLY TO AMPLIFY THE PERSISTENT DOWNSTREAM RIDGE OVER THE HIGH PLAINS...AND MAY BE A SIGN OF YET ANOTHER MONSOON SURGE ON WEDNESDAY. 53 ZUMPFE && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && NL/DEZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 550 AM MDT WED AUG 9 2006 COZ001>008-013-UTZ023>025-027-101230- ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-GRAND VALLEY- LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU- UPPER YAMPA RIVER BASIN- 550 AM MDT WED AUG 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST UTAH AND NORTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER THE MOUNTAINS. ACROSS SOUTHWEST COLORADO. BRIEF MODERATE RAIN SHOWERS RAIN...SMALL HAIL...GUSTY WINDS AND OCCASIONAL LIGHTNING WILL ACCOMPANY SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH DAY...MOST NUMEROUS OVER THE MOUNTAINS. HEAVY RAIN SHOWERS... SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL ACCOMPANY SOME OF THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE OFFICE. COZ009>012-014-017>023-UTZ022-028-029-101230- ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN- SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- WEST ELK AND SAWATCH MOUNTAINS- 550 AM MDT WED AUG 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...BECOMING MOST NUMEROUS ACROSS SAN JUAN MOUNTAINS. HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY SOME OF THE STORMS. EXCESSIVE RUNOFF AND THE THREAT OF FLASH FLOODING AND MUD SLIDES WILL EXIST IN AREAS OF PERSISTENT HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH DAY...MOST NUMEROUS OVER THE MOUNTAINS OF SOUTHWEST COLORADO. THE THREAT OF HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL EXIST WITH THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE OFFICE. CUOCO
The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528883.